PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of brjopthalBritish Journal of OphthalmologyVisit this articleSubmit a manuscriptReceive email alertsContact usBMJ
 
Br J Ophthalmol. 2007 August; 91(8): 1086–1087.
PMCID: PMC1954792

Bilateral symptomatic angle closure associated with a regular dose of citalopram, an SSRI antidepressant

Symptomatic angle closure (also called acute angle closure, AAC) is a rare complication in patients receiving antidepressant treatment. The main mechanisms of AAC proposed in the literature are through the antimuscarinic and the serotoninergic action of certain antidepressants1 or through the development of choroidal effusions. In this unusual case, two different classes of antidepressants are highlighted, both of which seem to have had a direct effect of precipitating angle closure in our patient, but with differing timescales.

Case report

In December 2005, a 55‐year‐old Caucasian woman presented with a sudden onset of bilateral blurred vision, described as “grey net curtain”. The symptoms lasted for a few hours and then the vision returned to normal, leaving her with a mild headache. Her medical history revealed depression and an episode of thyrotoxicosis in September 2005 for which she had radioactive iodine treatment. She was initially taking imipramine which was switched to citalopram 20 mg/day in July 2005 and thyroxine since September 2005. She wore hypermetropic glasses with a prescription of +3.75 D (dioptre) OD, +4.75 D OS, and had axial length measurements of 22.8 mm OD and 22.5 mm OS. On examination, visual acuities were 6/6 and both corneas were clear and intraocular pressures (IOPs), however, were measured at 56 mm Hg OD and 34 mm Hg OS.

The pupils were mid‐dilated and showed a sluggish reaction to light. Gonioscopy revealed appositional angle closure >270° right and around 200° left. There was no significant cataract present in either eye. Optic discs had no features of glaucomatous damage.

The diagnosis of bilateral symptomatic (“sub‐acute”) angle closure was made, and medical treatment was given according to our institutional protocol. The treatment consisted of intravenous acetazolamide 500 mg and G pilocarpine 2%, in addition to G apraclonidine and G levobunolol in both eyes. The above treatment brought the left IOP down to 18 mm Hg but the right eye required argon laser iridoplasty to achieve pressure control. These treatments were followed by bilateral Nd:YAG laser iridotomies. She was discharged with IOPs of 16 mm Hg right, 14 mm Hg left and patent iridotomies, and was prescribed G pilocarpine 2% and G prednisolone 1% both to be used in both eyes four times a day. With the consent of her doctor, she also stopped her citalopram tablets.

In subsequent follow‐up visits, the topical pilocarpine was stopped and up to 3 months later she retained open drainage angles with no peripheral anterior synechiae, patent iridotomies and IOPs in the range of 15–16 mm Hg. During the same period, she developed increasing symptoms of a chronic anxiety disorder and her doctors restarted her on imipramine 25 mg/day on 9 May 2006. Fortuitously, she had a glaucoma clinic appointment 2 days later, at which point she was found to have over 270° appositional angle closure despite patent iridotomies, and IOPs measured at 28 mm Hg right and 23 mm Hg left. She was put on pilocarpine 1% twice daily in both eyes and continued on imipramine until 7 July 2006. On the 7 July 2006, she was switched to mirtazepam 30 mg, which is her current antidepressant. IOPs and angles have now normalised, and she continues with her topical treatment.

Discussion

There have been reports of tricyclic antidepressants (such as amitriptyline and imipramine) being associated with angle closure largely through mydriasis of susceptible patients' pupils, mediated by an antimuscarinic effect.2,3 A similar association was reported in six patients using paroxetine, which is a selective serotonin re‐uptake inhibitor (SSRI) with a weak antimuscarinic effect.4,5,6,7,8 Croos et al9 have reported a case of bilateral angle closure after a citalopram and alcohol overdose. In a recent case report Zelefski et al10 have highlighted the association of escitalopram with choroidal effusions and secondary angle closure. This has also been described extensively in association with the use of topiramate and is thought to be an idiosyncratic reaction to the drug. It usually manifests clinically within 2–4 weeks of administration.11,12,13,14

Although anterior chamber depth measurements and ultrasonography were not performed on our patient, the possibility of a choroidal effusion‐related angle closure is unlikely as: (a) the visual acuity was normal on presentation; (b) there was no myopic shift; (c) the onset was delayed; and (d) the angle closure responded to conventional treatment with acetazolamide, miotics and peripheral iridotomies.

There is evidence of the presence of serotonin receptors in the human iris, cornea and ciliary body, but the effects of long‐term SSRI administration on IOP or the angle are unclear. In animal studies, serotonin stimulation may cause mydriasis and have an independent effect in raising the IOP.15,16

The salient points in our case were that the episode of angle closure occurred 5 months after our patient started citalopram and also that there was a conspicuous relapse into angle closure 2 days after re‐administration of imipramine, despite having patent iridotomies.

Although we have only an indirect indication of the tendency to angle closure (from axial length measurements and hypermetropic prescription), the sequence of events suggest a pharmacological factor influencing the course of disease. We propose a slow (possibly partially serotoninergic) effect on the iris and/or ciliary body attributable to citalopram given the delay in the onset of symptoms, and a more direct antimuscarinic effect of imipramine, which had an almost immediate effect.

From the current literature, the risk of angle closure related with the use of SSRIs appears small but can lead to significant morbidity. More laboratory‐based studies are needed to further elucidate the long‐term effects of SSRIs on the iris, angle and the IOP.

In reality, it is impractical to screen all the new patients on SSRIs for narrow angles. However, ophthalmic examination should be recommended in high‐risk individuals before starting antidepressants and all patients need to be made aware of the symptoms of angle closure and the need for regular optometric eye examinations even in the presence of patent iridotomies.

Footnotes

Competing interests: None declared.

References

1. Tripathi R C, Tripathi B J, Haggerty C. Drug‐induced glaucomas: mechanism and management. Drug Saf 2003. 26749–767.767 [PubMed]
2. Lowe R F. Amitriptyline and glaucoma. Med J Aust 1966. 2509–510.510 [PubMed]
3. Ritch R, Krupin T, Henry C. et al Oral imipramine and acute angle closure glaucoma. Arch Ophthalmol 1994. 11267–68.68 [PubMed]
4. Levy J, Tessler Z, Klemperer I. et al Late bilateral acute angle‐closure glaucoma after administration of Paroxetine, in a patient with plateau iris configuration. Can J Ophthalmol 2004. 39780–781.781 [PubMed]
5. Eke T, Bates A K. Acute angle closure glaucoma associated with paroxetine. BMJ 1997. 3141387
6. Browning A C, Reck A C, Chisholm I H. et al Acute angle closure glaucoma presenting in a young patient after administration of paroxetine. Eye 2000. 14(Pt 3A)406–408.408 [PubMed]
7. Bennett H G, Wyllie A M. Paroxetine and acute angle‐closure glaucoma. Eye 1999. 13(Pt 5)691–692.692 [PubMed]
8. Kirwan J F, Subak‐Sharpe I, Teimory M. Bilateral acute angle closure glaucoma after administration of paroxetine. Br J Ophthalmol 1997. 81252
9. Croos R, Thirumalai S, Hassan S. et al Citalopram associated with acute angle‐closure glaucoma: case report. BMC Ophthalmol 2005. 523
10. Zelefski J R, Fine H F, Rubinstein V J. et al Escitalopram‐induced uveal effusions and bilateral angle closure glaucoma. Am J Ophthalmol 2006. 1411144–1147.1147 [PubMed]
11. Banta J T, Hoffman K, Budenz D L. et al Presumed topiramate‐induced bilateral acute angle closure glaucoma. Am J Ophthalmol 2001. 132112–114.114 [PubMed]
12. Craig J E, Ong T J, Louis D L. et al Mechanism of Topiramate‐induced acute‐onset myopia and angle closure glaucoma. Am J Ophthalmol 2004. 137193–195.195 [PubMed]
13. Levy J, Yagev R, Petrova A. et al Topiramate‐induced bilateral angle closure glaucoma. Can J Ophthalmol 2006. 41221–225.225 [PubMed]
14. Fraunfelder F W, Fraunfelder F T, Keates E U. Topiramate‐associated acute, bilateral secondary angle closure glaucoma. Ophthalmology 2004. 111109–111.111 [PubMed]
15. Barnett N L, Osbourne N N. The presence of serotonin (5‐HT1) receptors negatively coupled to adenylate cyclase in rabbit and human iris/ciliary processes. Exp Eye Res 1993. 57209–216.216 [PubMed]
16. Osborne N N. Serotonin and melatonin in the iris/ciliary processes and their involvement in intraocular pressure. Acta Neurobiol Exp 1994. 54(Suppl)57–64.64

Articles from The British Journal of Ophthalmology are provided here courtesy of BMJ Publishing Group